Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 21, 2016, 6:26 AM CDT for Benton County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2016, 6:26 AM CDT (11:26 UTC)
- Expired
- Jul 21, 2016, 7:00 AM CDT
- In force
- 34 min
- Issued by
- NWS Twin Cities, MN
County Benton County, MN
The radar
The Minneapolis radar (KMPX), 119 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3666 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 22.0
The text
As transmitted.
527 WWUS83 KMPX 211126 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 626 AM CDT THU JUL 21 2016 MNZ043-050-211200- BENTON-MORRISON- 626 AM CDT THU JUL 21 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORRISON AND NORTHEASTERN BENTON COUNTIES... AT 626 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BUCKMAN...OR 17 MILES SOUTHEAST OF LITTLE FALLS...MOVING EAST AT 45 MPH. WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GRANITE LEDGE...MORRILL...BUCKMAN...LITTLE ROCK...GENOLA AND RUM RIVER. LAT...LON 4595 9377 4577 9377 4580 9415 4597 9415 TIME...MOT...LOC 1126Z 280DEG 38KT 4588 9403 $$ SPD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 21, 5:13 AM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 21, 5:13 AM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
513 AM CDT THU JUL 21 2016
.SHORT TERM...(Today and tonight)
Issued at 513 AM CDT Thu Jul 21 2016
Concerns early this morning have been with strong to severe
thunderstorms moving across the northern and eastern CWA overnight.
The storms originated back in ND last evening. Wind gusts in the
40 to 50 mph range have been common along the leading edge of the
storms. We're still dealing with a cluster of storms over central
MN that have a large hail threat. Going forward this morning, we
believe that skies will clear with the mid level cap reasserting
itself. However, the storms early this morning have certainly
taking their toll on the overnight lows...knocking temperatures
down into the 60s across central MN with near 70 in the Twin
Cities. This has lowered our confidence on being able to achieve
highs in the middle to upper 90s this afternoon with quite a bit
of recovery that needs to take place. However, it's too soon to
throw in the towel with our heat headlines with peak heating not
taking place until around 5 pm. Hence, the heat headlines remain
in place with afternoon heat indices reaching 100 to 110 degrees.
This brings up another concern/problem for late in the day/evening.
A cold front will be sagging slowly south into central mn and
adjoining areas of west central WI late this afternoon. Several
CAMS are showing thunderstorms developing along the front. We
added some small pops to account for this but pops may need to be
raised much higher after seeing what occurred overnight even
though mid level temperatures were in the +14 to +16 degree range
over a wide area. Can't really say it's going to be cooler tonight
after the storms this morning, but lows tonight are progged from
the lower 60s in central MN to the lower 70s in southern MN.
.LONG TERM...(Friday through Wednesday)
Issued at 513 AM CDT Thu Jul 21 2016
Excessive heat on friday and severe thunderstorms Saturday into
Sunday are the main concerns in the long term.
Friday will mark the end of the heat wave with highs topping out
in the lower to middle 90s. Fortunately the 70+ degree dew points
are expected to be confined to south central MN with middle to
upper 60s to the north. This yields heat indices Friday afternoon
in the 100 to 105 range across south central and portions of west
central MN with around 100 degrees for the Twin Cities. Therefore,
the excessive heat warning for these areas is still valid and will
remain in effect. Areas of central Minnesota and west central
Wisconsin have heat indices in the lower to middle 90s which is
borderline heat advisory criteria. However, if the high
temperature forecast is too warm on Friday, then all heat indices
values will be lower. Hence, left the headlines alone for now.
Thunderstorms will return on Saturday as a warm front lifts
northeast across the FA. The timing is a little slower and it may
take until afternoon until thunderstorms get underway. Heading
into the evening and overnight hours, a cold front will be pushing
in from the Dakotas with more thunderstorm development likely. Any
of the storms Saturday and Saturday night could be severe. In
addition, PWAT values will climb back above 2 inches and heavy
rainfall will likely occur with some of the storms leading to a
flooding threat.
Seasonal temperatures will prevail next week with thunderstorm
chances returning Tuesday and Wednesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1110 PM CDT Wed Jul 20 2016
Keeping a close eye on the potential for thunderstorms overnight.
Have tweaked the area for thunderstorm chances a bit farther south
overnight, but still banking on the mid level cap to suppress
activity from expanding as far south as KMSP. Still expect KRNH
and KEAU to have a slightly better chance due to their proximity
on the edge of the mid level CAP, so have included Prob30 chances
for 10z-13z Thu. Have also included a mention of MVFR cigs, given
the deck of clouds circa 2KFT that developed from central MN into
central WI. Sct-bkn mid/high clouds are expected to prevail
Thursday as the heat builds. Southeast winds 7-10 kts shift to
south then southwest on Thursday.
KMSP...
As mentioned above, currently anticipate the area of SHRA/TS to
stay north/east of the site, but it is a low confidence forecast.
MVFR bkn layer will fleet in and out of KMSP overnight as well.
/OUTLOOK FOR KMSP/
Thu...VFR. Wind SSW at 5-10kts.
Fri...VFR. Chc -TSRA late. Wind SE 5 kt.
Sat...VFR. Chc -TSRA late. Wind S-SE 5-10 kt.
&&
.MPX Watches/Warnings/Advisories...
WI...Excessive Heat Warning until 7 PM CDT Friday for WIZ024-026.
Excessive Heat Warning from noon today to 10 PM CDT this evening
for WIZ014>016-023-025-027-028.
MN...Excessive Heat Warning until 7 PM CDT Friday for MNZ054-056-
060>070-073>078-082>085-091>093.
Excessive Heat Warning until 10 PM CDT this evening for
MNZ041>045-047>053-055-057>059.
&&
SHORT TERM...RAH
LONG TERM...RAH
AVIATION...LSHazardous weather outlook, Jul 21, 4:53 AM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 453 AM CDT THU JUL 21 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 221000- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 453 AM CDT THU JUL 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR THIS MORNING. A FEW OF THE STORMS MAY BE SEVERE ACROSS CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. IT WILL BE HOT AND HUMID THIS AFTERNOON WITH HEAT INDICES FROM 100 TO 110 DEGREES. THE RISK FOR HEAT ILLNESS WILL INCREASE FOR THOSE OUTDOORS FOR PROLONGED PERIODS OF TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DANGEROUS HEAT WILL PERSIST ON FRIDAY ACROSS SOUTHERN MINNESOTA WITH AFTERNOON HEAT INDICES FROM 100 TO 105 DEGREES. THERE ARE CHANCES FOR THUNDERSTORMS SATURDAY INTO SUNDAY. A FEW OF THE STORMS COULD BE SEVERE...ESPECIALLY SATURDAY AFTERNOON AND NIGHT. THERE IS ALSO A THREAT FOR HEAVY RAINFALL. MORE THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THE THREAT FOR SEVERE WEATHER WITH THESE STORMS IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS MORNING.
In the hours before
Special weather statement, Jul 21, 4:34 AM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
434 AM CDT THU JUL 21 2016
MNZ063-067-069-070-074>078-083>085-WIZ024-211030-
SCOTT-SIBLEY-BROWN-WASHINGTON-DAKOTA-NICOLLET-GOODHUE-RICE-WASECA-
BLUE EARTH-STEELE-LE SUEUR-PIERCE-
434 AM CDT THU JUL 21 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BROWN...
DAKOTA...NORTHERN WASECA...SOUTHERN WASHINGTON...NORTHWESTERN
STEELE...SOUTHERN SIBLEY...NORTHERN BLUE EARTH...SCOTT...NICOLLET...
RICE...NORTHWESTERN GOODHUE...LE SUEUR AND CENTRAL PIERCE COUNTIES...
AT 434 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR COTTAGE GROVE TO NEAR BELLE PLAINE
TO NEAR ST GEORGE. MOVEMENT WAS SOUTHEAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MANKATO...FARIBAULT...NORTHFIELD...RED WING...NEW ULM...EAGAN...
BURNSVILLE...LAKEVILLE...APPLE VALLEY...COTTAGE GROVE...
INVER GROVE HEIGHTS AND SAVAGE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 49 AND 88.
U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 300 AND 302.
U.S. HIGHWAY 14 BETWEEN MILE MARKERS 97 AND 151.
U.S. HIGHWAY 169 BETWEEN MILE MARKERS 45 AND 94.
U.S. HIGHWAY 61 BETWEEN MILE MARKERS 88 AND 127.
LAT...LON 4446 9485 4445 9463 4449 9462 4461 9382
4486 9295 4477 9213 4475 9214 4421 9307
4404 9401
TIME...MOT...LOC 0934Z 314DEG 44KT 4484 9287 4456 9376 4442 9464
SPDSpecial weather statement, Jul 21, 5:00 AM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 500 AM CDT THU JUL 21 2016 MNZ042-211045- TODD- 500 AM CDT THU JUL 21 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TODD COUNTY... AT 500 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER EAGLE BEND...OR 23 MILES NORTHEAST OF ALEXANDRIA...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BROWERVILLE...CLARISSA...EAGLE BEND...PHILBROOK AND CLOTHO. THIS INCLUDES U.S. HIGHWAY 71 BETWEEN MILE MARKERS 188 AND 211. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4629 9471 4599 9470 4599 9515 4625 9515 TIME...MOT...LOC 1000Z 276DEG 28KT 4614 9503 SPD
Special weather statement, Jul 21, 5:25 AM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
525 AM CDT THU JUL 21 2016
MNZ078-WIZ023>028-211130-
GOODHUE-PEPIN-ST. CROIX-DUNN-EAU CLAIRE-PIERCE-CHIPPEWA-
525 AM CDT THU JUL 21 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL GOODHUE...
SOUTHEASTERN ST. CROIX...DUNN...EAU CLAIRE...PEPIN...PIERCE AND
SOUTHERN CHIPPEWA COUNTIES...
AT 525 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR BLOOMER TO NEAR VASA. MOVEMENT WAS
SOUTHEAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
EAU CLAIRE...RED WING...MENOMONIE...CHIPPEWA FALLS...ALTOONA...LAKE
HALLIE...ELLSWORTH...LAKE WISSOTA...DURAND...AUGUSTA...FALL CREEK AND
GOODHUE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 26 AND 86.
U.S. HIGHWAY 53 BETWEEN MILE MARKERS 86 AND 97.
U.S. HIGHWAY 61 BETWEEN MILE MARKERS 75 AND 102.
LAT...LON 4460 9200 4456 9204 4441 9209 4445 9224
4445 9243 4437 9243 4437 9254 4431 9255
4444 9295 4517 9193 4493 9147 4488 9092
4460 9093
TIME...MOT...LOC 1025Z 295DEG 43KT 4506 9154 4445 9276
SPDLocal storm report, Jul 21, 5:31 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
531 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 AM TSTM WND DMG RICE LAKE 45.50N 91.74W
07/21/2016 BARRON WI TRAINED SPOTTER
TREES/BRANCHES DOWN IN TOWN AS WELL AS ON
HWY SS 1 MILE E OF TOWN. .
&&
MKMLocal storm report, Jul 21, 5:33 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
533 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 AM TSTM WND DMG 5 W HAUGEN 45.61N 91.88W
07/21/2016 BARRON WI TRAINED SPOTTER
TREE DOWN ON ROAD.
&&
MKMSpecial weather statement, Jul 21, 6:26 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 626 AM CDT THU JUL 21 2016 MNZ043-050-211200- BENTON-MORRISON- 626 AM CDT THU JUL 21 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORRISON AND NORTHEASTERN BENTON COUNTIES... AT 626 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BUCKMAN...OR 17 MILES SOUTHEAST OF LITTLE FALLS...MOVING EAST AT 45 MPH. WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GRANITE LEDGE...MORRILL...BUCKMAN...LITTLE ROCK...GENOLA AND RUM RIVER. LAT...LON 4595 9377 4577 9377 4580 9415 4597 9415 TIME...MOT...LOC 1126Z 280DEG 38KT 4588 9403 SPD
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:40 AM CDT | Special Weather Statement | MPX | Douglas, Todd | 65 min |
| Jul 21, 1:51 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Morrison, Todd | 39 min |
| Jul 21, 2:19 AM CDT | Special Weather Statement | MPX | Mille Lacs, Morrison, Pope, Stearns, Stevens | 41 min |
| Jul 21, 2:45 AM CDT | Special Weather Statement | MPX | Benton, Kanabec, Kandiyohi, Mille Lacs, Sherburne, Stearns and 2 more | 45 min |
| Jul 21, 3:16 AM CDT | Special Weather Statement | MPX | Anoka, Chisago, Hennepin, Isanti, Kandiyohi, Meeker and 2 more | 44 min |
| Jul 21, 3:39 AM CDT | Special Weather Statement | MPX | Anoka, Carver, Chisago, Hennepin, McLeod, Ramsey and 4 more | 66 min |
| Jul 21, 3:47 AM CDT | Special Weather Statement | MPX | Douglas | 43 min |
| Jul 21, 3:51 AM CDT | Special Weather Statement | MPX | Todd | 39 min |
| Jul 21, 4:23 AM CDT | Severe Thunderstorm Warning | MPX | Douglas | 37 min |
| Jul 21, 4:27 AM CDT | Severe Thunderstorm Warning | MPX | Todd | 33 min |
| Jul 21, 4:34 AM CDT | Special Weather Statement | MPX | Dakota, Le Sueur, Nicollet, Rice, Scott | 56 min |
| Jul 21, 5:00 AM CDT | Special Weather Statement | MPX | Todd | 45 min |
| Jul 21, 5:15 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Morrison, Todd | 30 min |
| Jul 21, 5:25 AM CDT | Special Weather Statement | MPX | Goodhue | 65 min |
| Jul 21, 5:42 AM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 35 min |
| Jul 21, 4:32 AM CDT | Special Weather Statement | MPX | Barron, Dunn, Saint Croix | 58 min |
| Jul 21, 5:10 AM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Dunn, Rusk | 65 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.